Econometrica: Sep 1991, Volume 59, Issue 5
Semiparametric Estimation of Monotone and Concave Utility Functions for Polychotomous Choice Models
Rosa L. MatzkinThis paper introduces a semiparametric estimation method for polychotomous choice models. The method does not require a parametric structure for the systematic subutility of observable exogenous variables. The distribution of the random terms is assumed to be known up to a finite-dimensional parameter vector. In contrast, previous semiparametric methods of estimating discrete choice models have concentrated on relaxing parametric assumptions on the distribution of the random terms while leaving the systematic subutility parametrically specified. The systematic subutility is assumed to possess properties, such as monotonicity and concavity, that are typically assumed in microeconomic theory. The estimator for the systematic subutility and the parameter vector of the distribution is shown to be strongly consistent. A computational technique to calculate the estimators is developed.
Log In To View Full Content